Acetaminophen (Tylenol®, paracetamol) is one of the most widely used over-the-counter medications used today to treat paediatric pain and fever. However, a recently published peer-reviewed critical review article (that looked at 12 long-term studies involving the use of acetaminophen on human brain development) found compelling evidence suggesting that acetaminophen usage may increase the incidence of Autism, ADHD, behavioral problems and lower IQ in infants & young children.

A connection between acetaminophen and autism was first identified in 2008 by Schultz et al. , who found that acetaminophen usage in children (aged 5 years or less) who concomitantly received the measles-mumps-rubella vaccination had a significantly higher incidence of autism.  Investigators also noted that there was a marked increase in autism and ADHD throughout the early 1980’s, corresponding to the replacement of aspirin use in children for fever with acetaminophen (due to the association of aspirin to trigger the development of Reyes Syndrome in paediatric populations).

“Acetaminophen may accumulate after repeated doses in pediatric populations with fever,” said Daniel Mizzi a pharmacist and pharmacologist who specializes in metabolic disorders. “Acetaminophen usage can increase oxidative stress and lower prostaglandin synthesis serving as a potential risk factor for developing acetaminophen-induced neurotoxicity in children.”

Another review article that looked at acetaminophen-induced autism noted that despite Cuba having a mandatory vaccination program, it has a 298 times lower incidence of autism as compared to the United States. Moreover, it is important to point out when a child develops a vaccine-related fever in Cuba, they are prescribed a drug called Metamizole (which is not available in the U.S. due to a possible risk for a bone marrow disorder called agranulocytosis) vs. acetaminophen.

There are many well-known deficiencies in the metabolic breakdown of pharmaceuticals during early childhood development and potential risk factors that may trigger autism in children. Therefore, the link between autism and exposure to acetaminophen in young children may not be fully clear at this point in time. However, the data from this research warrants additional long-term studies into the effects and safety of acetaminophen in infants and small children.

Marcus has over a decade of experience in the medical foods and dietary supplement industry and currently serves as Managing Director for Physician Therapeutics.

Leave a Reply